Washington, 2020

Winter Storm and Heavy Snow in Washington, January 10 to 12, 2020

January 10 to 12, 2020 · NWS OTX · 42 events in 7 counties and zones

The third week of January brought very active winter weather to the Inland Northwest as a series of surface low pressures tracked along a stalled arctic air mass boundary laying near or over eastern Washington and north Idaho. Occasional feeds of Pacific moisture directed into this storm track lead to periodic heavy accumulations of snow across the region through the week.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The third week of January brought very active winter weather to the Inland Northwest as a series of surface low pressures tracked along a stalled arctic air mass boundary laying near or over eastern Washington and north Idaho. Occasional feeds of Pacific moisture directed into this storm track lead to periodic heavy accumulations of snow across the region through the week. During the whole week of repeated snow storms many northern valley locations received 2 to 3 feet of snow accumulation with mountain ski resorts reporting 4 to 5 feet of fresh powder.

The first surface low pressure system tracked through northern Washington and Idaho on January 11th and 12th. A stationary front followed by a cold front produced a period of accumulating snow across the region. Only the lowest elevations of the Columbia River and Okanogan River Valleys received minor snow accumulations in the precipitation shadowed lee of the Cascades.

Over the East Slopes of the Cascades a persistent Puget Sound Convergence Zone after the cold front passage became focused on the Stevens Pass area for an extended period of time. Stevens Pass recorded 33 inches of snow during this storm. Highway 2 had to be closed at Stevens Pass due to multiple traffic accidents. The BNSF railway line was closed across the pass due to hundreds of trees toppled by heavy wet snow.

Elsewhere across northeast Washington and north Idaho over 25,000 customers lost power due to snow laden trees toppling into power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 10, 9:48 AM PST, 12 minutes earlier.

Area forecast discussion, Jan 10, 9:48 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
948 AM PST Fri Jan 10 2020

.SYNOPSIS...
A strong storm system will bring heavy snow to much of the
Inland Northwest today. Snow remains a threat Saturday, with
another stronger system with snow Sunday. Cold arctic air moves
into the area on Monday, with very cold temperatures on Tuesday
and Wednesday. More snow is possible next week, but lighter
compared to the next few days.

&&

.DISCUSSION...

...HEAVY SNOW AND BLOWING SNOW THIS AFTERNOON AND EVENING...

Previously issued forecast is on track with snow beginning to
fall over much of the region and radar filling in with returns.
Just about all the available Hi-Res models seem to have a good
handle on timing of precipitation field through the rest of the
day and into this evening. Light accumulating snow...perhaps 1/2
inch per hour...is expected through mid afternoon and then an
intensification will occur as the occluded front drops off the
Cascades and passes through the region late this afternoon and
evening with a 2 to 3 hour period of 1 to 2 inches per hour
accumulation ahead of the incoming occlusion under the enhanced
lift region of this triple point. Behind the occlusion noticeable
tapering off of precipitation will occur this evening over the
deep basin...but frequent snow showers look likely to continue
well into the night over the rising terrain of the eastern basin
and especially the Idaho panhandle. /Fugazzi

&&

.AVIATION...

MODERATE TO HEAVY SNOW THIS AFTERNOON AND EVENING

18Z TAFS: IFR conditions today as a moist stationary front will
move in over eastern Washington and the Idaho Panhandle this
morning. Snow will be the predominant precipitation type over much
of the region with a rain/snow mix for Moses Lake and Lewiston
terminals after 22Z. Snow intensity will maximize with occluded
front passage around 23Z through 03Z across the Spokane- Coeur
d'Alene corridor and at Pullman. Moderate to heavy snow is
expected at during this time at those terminals. Snow will be
relatively dry and easy to move around. Increasing southerly winds
may blow snow around at KPUW and KGEG with gusts up to around 20
kts. Persistent snow showers will continue at the KGEG...KCOE and
especially the KPUW TAF sites with frequent IFR conditions through
18Z Saturday. The KMWH and KEAT TAF sites will taper off after
the occluded FROPA after 00Z but low stratus is likely to fill in
these lower elevation TAF sites tonight. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  32  37  26  35  14 / 100 100  80  20  80  60
Coeur d'Alene  31  31  36  27  35  14 / 100 100  90  50  80  80
Pullman        33  32  37  30  35  19 /  90 100  90  50  80  80
Lewiston       40  37  42  35  41  27 /  50  90  80  40  80  70
Colville       32  29  38  22  33   7 / 100 100  70  20  70  50
Sandpoint      29  29  35  25  32  12 / 100 100  90  80  80  80
Kellogg        31  29  35  27  32  16 / 100 100  90  80  90  90
Moses Lake     38  33  43  30  41  17 /  80  30  20   0  50  10
Wenatchee      35  29  39  27  35  16 /  80  30  40  10  50  20
Omak           32  29  36  23  30   7 /  90  50  40  10  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 AM this morning to 10 AM PST
     Saturday for Idaho Palouse.

     Winter Storm Warning until 10 PM PST this evening for Coeur
     d'Alene Area.

     Winter Weather Advisory from 10 AM this morning to 4 PM PST
     Saturday for Lewis and Southern Nez Perce Counties.

     Winter Storm Warning from noon today to noon PST Saturday for
     Northern Panhandle.

     Winter Storm Warning from noon today to 6 PM PST Saturday for
     Central Panhandle Mountains.

WA...Winter Storm Warning until 6 AM PST Saturday for Northeast
     Mountains-Okanogan Highlands.

     Winter Storm Warning from 10 AM this morning to 4 PM PST
     Saturday for Northeast Blue Mountains.

     Winter Storm Warning from 10 AM this morning to 10 AM PST
     Saturday for Washington Palouse.

     Winter Storm Warning until 10 PM PST this evening for Spokane
     Area-Upper Columbia Basin.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Waterville Plateau-Wenatchee Area.

     Winter Storm Warning until 10 AM PST Saturday for the cascade
     crest including highway 2 between coles corner and stevens
     pass for East Slopes Northern Cascades.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Okanogan Valley.

&&
Hazardous weather outlook, Jan 10, 4:45 AM PST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
445 AM PST Fri Jan 10 2020

IDZ001>004-WAZ033-035>038-042-111245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-East Slopes Northern Cascades-
445 AM PST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A winter storm will move into the region this morning with
moderate to heavy accumulations expected late this afternoon
through the evening hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light to moderate snow will continue on Saturday before another
winter storm moves in for Sunday. Heavy snow is possible. Much
colder temperatures will begin Monday and continue through the
week.

WAZ034-041-043-044-111245-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
445 AM PST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A winter storm will move into central Washington this morning.
Light snow accumulations are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow will decrease Saturday. But another storm will move in early
Sunday. Light snow accumulations are expected. Much colder
temperatures will begin Monday and continue through the week.

IDZ026-027-WAZ031-032-111245-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
445 AM PST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow or low elevation rain will move into the region this
afternoon. Accumulations in the lowest valleys will be a dusting
to less than an inch. As you move up on to the Camas Prairie or
towards the Blue Mountains snow amounts will increase.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light snow will continue through Saturday mainly for the higher
elevations. Another winter storm will move in Sunday. Light to
moderate snow is expected for the Camas Prairie and Blue
mountains. Much colder temperatures will begin Monday and continue
through the week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The observer at the Spokane International Airport recorded 7.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
January 10, 10:00 AM PST to January 11, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 8 miles north of Republic recorded 5.1 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
COOP Observer
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The observer at Davenport recorded 6.3 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public near Colbert reported 8.3 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A NWS Spokane staff member in northwest Spokane reported 8.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public near Mead reported 7.5 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A weather spotter in Chattaroy reported 7.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public in Spokane's South Hill neighborhood reported 6.5 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A weather spotter in Spokane Valley reported 6.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A weather spotter 7 miles south of Tum Tum reported 6.3 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
January 10, 10:00 AM PST to January 11, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public near Malo reported 5.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
January 10, 10:00 AM PST to January 11, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A weather spotter 4 miles west of Boyds reported 4.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 10, 10:00 AM PST to January 11, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public near Dishman reported 8.0 inches of new snow accumulation.

Heavy Snow, Washington Palouse

When
January 10, 11:00 AM PST to January 11, 2:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The observer at Rosalia recorded 4.5 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
January 10, 11:00 AM PST to 10:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The observer at Odessa recorded 6.5 inches of new snow accumulation.

Heavy Snow, Washington Palouse

When
January 10, 11:00 AM PST to January 11, 2:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The observer at Pullman recorded 4.0 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
January 10, 11:00 AM PST to 10:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The observer at Ritzville recorded 4.2 inches of new snow accumulation.

Heavy Snow, Washington Palouse

When
January 10, 11:00 AM PST to January 11, 2:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A weather Spotter in Pullman reported 4.5 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
January 10, 11:00 AM PST to 10:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An observer at Almira recorded 4.5 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
January 10, 11:00 AM PST to 10:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An observer near Grand Coulee recorded 4.0 inches of new snow accumulation.

Heavy Snow, Northeast Blue Mountains

When
January 10, 2:00 PM PST to January 11, 11:59 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The Bluewood Ski Resort reported 10 inches of new snow accumulation.

Winter Storm, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 12, 10:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$100,000
Reported by
Public

The BNSF railroad company reported the rail line across Stevens Pass was closed for two days due to hundreds of trees downed across the railroad due to heavy wet snow.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 9:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Holden Village recorded 8.4 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Mazama recorded 7.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Plain recorded 7.3 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Stehekin recorded 10.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 6 miles north of Winthrop recorded 5.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 5 miles south of Peshastin recorded 10.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer in Peshastin recorded 6.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 12 miles north of Leavenworth recorded 7.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 10, 9:00 PM PST to January 11, 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 12 miles northwest of Entiat recorded 4.6 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Boundary Dam recorded 11.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Northport recorded 7.9 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public in Deer Park reported 7.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 4 miles south of Newport reported 5.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 5 miles southwest of Kettle Falls reported 5.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public in Ford reported 4.5 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A weather spotter 3 miles north of Loon Lake reported 8.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Fire Department/Rescue
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Deer Park Fire/Rescue reported reported 10.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer in Metaline Falls recorded 6.8 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 10, 10:00 PM PST to January 12, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Diamond Lake recorded recorded 11.0 inches of snow accumulation from this storm.

Winter Storm, East Slopes Northern Cascades

When
January 10, 11:00 PM PST to January 12, 10:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Department of Highways

Highway 2 across Stevens Pass was closed due to heavy snow and freezing rain leading to multiple vehicle collisions during the afternoon and evening of January 12th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870815, 870819, 870904, 870912, 870913, 870914, 870916, 870917, 870918, 870919, 870922, 870925, 870929, 870816, 870818, 870909, 870911, 870923, 870938, 870939, 870817, 870787, 870905, 870906, 870907, 870908, 870933, 870934, 870935, 870936, 870937, 870814, 870910, 870915, 870920, 870921, 870924, 870926, 870928, 870930, and more.